5 days ago I had 1 syringe of Beltoro injected under each eye and have puffy bags under them. (photos)

5 days ago I had 1 syringe of Beltoro injected under each eye and now have puffy bags under them. They feel like "water bags" and are very noticeable. The bags to not feel like typical swelling. The puffiness has not decreased at all with icing 3x/day. There was no puffiness pre-injection. Is this normal? Should I consider having a reversal done at 2-3 weeks? I also have bruising, but that is fading nicely with arnica cream. I am not concerned about it.

Doctor Answers 11

Swelling post injection

It is normal to have swelling  and bruising post injections.

The bruising will disappear. By day 5, your swelling should dissipate. If,however it des not, you may have to have the product removed with hyaluronidase .2 weeks is the magic number  to see the final effect.

1 syringe per eye seems like a lot of product. This may be the problem. I usually start with 1/2 syringe between the 2 eyes , then bring the patient back at 2 weeks when most of the product should settle  and reinject at that time if necessary. It is always easier to add than subtract.

If there is no improvement, I would go back for a reevaluation. 


Montreal Physician
5.0 out of 5 stars 1 review

Post Belotero

Belotero injection can cause this. The bruising can also be normal. I would not do any reversal yet. As everything settles you may end up being quite happy. If you have time go see your surgeon. They will be able to advise you the best.

In my hands I use a cannula for this area. There is less swelling, pain and bruising. It allows us to place the belotero or other filler in different layers with only one skin poke. 

For your swelling try a low salt diet. Less than 1000mg/day. This helps with water retention. 

Benjamin Caughlin, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Swelling after Belotero to tear trough

Thank you for posting your photos. Some swelling is normal with most HA fillers. The tear trough area is prone to swelling. This being said, Belotero is usually good for this area because is less hydrophilic (does not attract as much water). The amount of filler injected might have something to do in your case. One syringe in each under eye seems like a lot of filler. In my practice 1 syringe is usually more than enough to cover both tear troughs and many times there is some product left. Since you have been icing it and it has been already 5 days, I will suggest you visit your doctor for an in-person evaluation. Small amount of hyaluronidase could be beneficial in your case. The bruising is normal, and it seems to be better, don't worry about it. Hope this answer was helpful. Good luck!

Swelling after belotero

It is very common to have swelling after fillers. I would wait for 2 weeks after the initial injection to see if it resolved on its own.

Belotero under the eyes

Your body's response to Belotero is not typical but is certainly within the realm of possibilities.  I would recommend following up with the treating provider.  They may recommend a Medrol Dosepak to bring down the swelling.  If that doesn't work, the filler can be removed using a medication called Vitrase.  Wishing you a speedy recovery.

Paul B. Johnson, MD
Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

Lower eyelid injection, it often swells

It is usual that the lower eye lid get "puffy" when injections are done in those areas. It's even worse with surgery at the beginning. There are a lot of vessels and the skin is really thin.

Icing is good, you can also massage the area, gently. Most of the time with massage it will slowly fade away. Time help as well, it is still early to see the definitiv result, especially for lower eyelid.

You should see your doctor in 2 to 3 weeks, I think it will be gone, otherwise you could consider hyaluronidase that will "dissolve" the product. But I am optimist you won't need to.


Thomas Colson, MD
France General Surgeon

Belotero and Under Eye Filler

Depending on your situation and whether or not you are a good candidate for an under eye filler the swelling or bruising can last a few weeks.  If you are concerned I would return to your treating physician.  It is best to include before photos as well to help analyze.  Keep us posted please.  Best, Dr. Green

Tear Trough Filler

Recovery from filler under the eyes can take many weeks. Often water or fluid collects under the eyes during recovery. For a short time, the eyes may appear worse.  I would wait 6 weeks and see what your result is.  Sometimes the filler needs to be massaged. If you are not satisfied, it can be dissolved with Hylenex. 

Jean Keamy, MD
Westborough Ophthalmologist
5.0 out of 5 stars 5 reviews

Eyelid filler

Thank you for your question. In our practice we counsel all of our patient that eyelid injections require a dedication to recovery. Some patients, fortunately, are able to escape a long recovery, but most have at least 5 - 6 six weeks of swelling and dissatisfaction. We do not recommend reversing the filler until approximately six weeks as at that time it is unlikely that the swelling will change. Nonetheless, I will say that 1 syringe is a lot of filler per lower lid and that you will likely want some degree of dissolving done at that time. Good luck! 

Anthony J. Wilson, MD
Portsmouth Physician
5.0 out of 5 stars 6 reviews

Swelling is common

Most patients have swelling for a week after injection. I have seen swelling for up to three weeks in patients after tear trough (under the eyes) injection. Depending on the product used under the eyes, I prophylactically give a steroid dose to prevent massive swelling. It is best to contact your injector as a quick steroid dose usually brings the swelling down in 12-24hours. You should ice 15min on 15min off in the mean time, Ibuprofen products are OK as long as your injector allows them.


Best of luck, talk to your injector!

Alexander Blinski, MD
Manhattan Physician
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.